Washington, 2021Winter Storm and Heavy Snow in Washington, December 17 to 18, 2021
December 17 to 18, 2021 · NWS OTX · 2 events in 2 counties and zones
A moist frontal system brought snow across eastern Washington. The moderate to heavy snow accumulated across the mountainous terrain in the Cascades and northeastern mountains throughout late December 17th and 18th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist frontal system brought snow across eastern Washington. The moderate to heavy snow accumulated across the mountainous terrain in the Cascades and northeastern mountains throughout late December 17th and 18th. The precipitation axis pushed southward, with the front, late that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 10:00 PM PST, 1 hour earlier.
Area forecast discussion, Dec 17, 10:00 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
1000 PM PST Fri Dec 17 2021
.SYNOPSIS...
Snow will spread over much of the region tonight and Saturday,
with the heaviest snowfall in the northern Panhandle and
northeast Washington. Snow will change to rain for locations along
and south of I-90. Monday will see more rain and snow. Expect
periods of rain or snow through most of next week and through the
Christmas weekend.
&&
.DISCUSSION...
The evening model runs are arriving. So far there are no big
surprises from the NAM and GFS. They have trended an hour or two
quicker with the arrival of snow east of the Cascades, but the
precipitation amounts look to be in the ballpark of the ensemble
based forecast generated this afternoon. Look for light snow to
develop around Wenatchee and Omak around midnight, spread into
northeast Washington including Spokane around 1 or 2 AM, and into
the north Idaho Panhandle and Silver Valley by 3 or 4 AM.
Snow amounts of 1 to 3 inches for the Spokane and Coeur d'Alene
metro look reasonable with the majority of the accumulation
occurring in the morning before temperatures climb into the mid to
upper 30s in the mid afternoon. Stronger frontal forcing, cooler
temperatures, and a longer period of precipitation will likely
lead to higher snowfall amounts across Stevens, Pend Oreille,
Bonner and Boundary counties where probabilities of 3 to 6 inch
accumulations are high. Localized lowland amounts of 8 to 10
aren't out of the question around Sandpoint, Priest Lake and Clark
Fork...especially spots above 2500 feet. Amounts through the
evening tomorrow are tough for the Silver Valley with rising snow
levels and the bulk of the frontal forcing closer to the Canadian
border. Places like Kellogg may only get a couple inches until the
slow moving frontal band sinks south Saturday night into Sunday.
For central Washington, mid-level westerlies will shadow
Wenatchee and Moses Lake, but Winter Weather Advisories have been
issued for Leavenworth, Plain, and the Methow Valley for
accumulations of 3 to 6 inches. The Cascade Crest will receive the
brunt of the snow tonight into Saturday evening with 1 to 2 feet
of accumulation including Stevens Pass.
How far south the front tracks Sunday continues to be in question
and will make or break the precipitation forecast for southeast
Washington, the central and southern Idaho Panhandle, and the Blue
Mountains. /GKoch
/GKoch
&&
.AVIATION...
06Z TAFS: Snow will spread over the region tonight and Saturday
morning, mainly north of KPUW and I-90. The northern
valleys/mountains will see the heaviest snow with LIFR conditions
for much of the day. KGEG/KSFF/KCOE will see their snow change to
rain late in the afternoon, causing flight conditions to improve
somewhat. A cold front will drop down from the north in the
evening, renewing the chances of rain and IFR conditions at most
TAF locations. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 17 39 30 36 24 30 / 60 100 80 40 40 50
Coeur d'Alene 16 38 31 36 25 32 / 40 100 90 60 40 50
Pullman 21 37 31 36 29 34 / 20 60 90 90 80 60
Lewiston 25 41 37 41 35 40 / 20 40 70 80 60 30
Colville 16 32 21 34 16 29 / 80 100 70 10 20 30
Sandpoint 12 34 30 36 23 29 / 40 100 90 50 40 50
Kellogg 17 36 33 36 28 33 / 20 100 100 80 70 70
Moses Lake 27 38 26 36 24 32 / 60 60 40 30 30 30
Wenatchee 25 32 26 34 24 33 / 70 70 50 20 20 50
Omak 22 30 22 36 20 31 / 60 80 50 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to 4 PM PST Saturday for Coeur
d'Alene Area.
Winter Storm Warning from 4 AM Saturday to 4 AM PST Sunday for
Northern Panhandle.
Winter Storm Watch from Saturday morning through Monday evening
for Central Panhandle Mountains.
Winter Storm Watch from Saturday evening through Monday evening
for Idaho Palouse.
WA...Winter Storm Warning until 4 AM PST Sunday for Western Chelan
County.
Winter Weather Advisory from 1 AM to 4 PM PST Saturday for
Spokane Area.
Winter Weather Advisory from 1 AM to 10 PM PST Saturday for
Central Chelan County-Western Okanogan County.
Winter Weather Advisory from 1 AM to 7 PM PST Saturday for
Okanogan Highlands.
Winter Storm Watch from Saturday evening through Monday evening
for Northeast Blue Mountains.
Winter Storm Warning from 1 AM to 10 PM PST Saturday for
Northeast Mountains.
&&Hazardous weather outlook, Dec 17, 4:25 AM PST, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
425 AM PST Fri Dec 17 2021
IDZ001>004-WAZ033>038-041-043-044-047>049-181230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Chelan County-
Western Okanogan County-
425 AM PST Fri Dec 17 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Widespread snow is possible starting late Friday night into
Saturday. Heaviest snow will be for the Cascades, the Northeast
Washington mountains, northern Idaho, and the central Panhandle
mountains. Areas south of Highway 2 will see light snow Saturday
morning before transitioning to rain in the afternoon. Areas along
I-90 in the Columbia Basin will potentially see light freezing
rain late Saturday morning. Another round of snow will be possible
over the extreme Eastern Washington and the Idaho Panhandle on
Sunday. Active weather with multiple rounds of preciptiation will
continue through the work week.
IDZ026-027-WAZ031-032-181230-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
425 AM PST Fri Dec 17 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Winter Storm, Western Chelan County
- When
- December 17, 11:00 PM PST to December 18, 6:00 PM PST
- Where
- Western Chelan County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
Snow and ice accumulated to the roadways which created hazardous driving conditions on U.S. Highway 2 near the Cascade ridgetops. Over a 24 hour time period, Stevens Pass and Stehekin recorded 13 to 18 inches of snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 18, 3:00 AM PST to 9:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Scattered snow began around 0300 PST on December 18th and slowly tapered off by 2100 PST. A total of 4 to 6 inches of snow accumulated across parts of northern Spokane and Pend Oreille Counties, including the towns of Elk and Tiger.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, December 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Missouri, December 17 to 18, 20211 death · 1 injured · $10,000 · 31 events
- Hail and Damaging Winds in Oklahoma, December 17, 2021$10,000 · 1 in hail · 7 events
- Heavy Snow in South Dakota, December 17, 20214 events
- Flash Flooding in Arkansas, December 17, 20214 events
- High Wind and Frost and Freeze in California, December 17 to 20, 202153 kt wind · 3 events
- Drought in Kansas, December 17 to 31, 20212 events
- Heavy Snow in Alaska, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17 to 18, 20212 events
- Heavy Snow in North Dakota, December 17, 20211 event
- Heavy Snow in Minnesota, December 17 to 18, 20211 event
- High Wind in Wyoming, December 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997695, 997692.